MAUDE Adverse Event Report: SYNTHES TUTTLINGEN WIRE-BENDING PLIERS 160MM; PLIERS,SURGICAL

SYNTHES TUTTLINGEN WIRE-BENDING PLIERS 160MM; PLIERS,SURGICAL
Catalog Number 391.82
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: while performing the investigation, it was found that the device was broken.Device is an instrument and is not implanted/explanted.(b)(6).A device history record review was performed for the subject device lot.Manufacturing date: 08-mar-2010.Review of the device history record of (b)(4) showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the components and final product met inspection records.All (b)(4) parts of the lot were checked 100% for important features and for function at the final inspection on 05-mar-2010.No nonconformances were generated during production.A product development investigation was performed for the subject device.The 391.82 lot number t942912 wire-bending pliers was returned and reported to have a sharp edge.This complaint condition was likely caused by over seven years of consistent use and possible rough handling during surgery or sterile processing; however, this complaint is not likely a result of any design or manufacturing related deficiency.A visual inspection and drawing review were performed as part of this investigation.This complaint is confirmed.The cutting edge of the device was determined to be broken leaving a sharp edge.The 391.82 wire-bending pliers are an instrument routinely used in the small fragment locking compression (lcp) system (technique guide).The device was returned and reported to have a sharp edge.This condition is confirmed; the carbide insert of the cutting edge is broken and missing a fragment leaving a sharp edge behind.The fragment was not returned.The device was manufactured in 3/2010 and is over seven years old.The balance of the returned device is in otherwise fair condition with some superficial wear.Drawing was reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The condition of the returned device does agree with the complaint description.Whether the complaint condition for this device can be replicated is not applicable for this condition.All measurements have been performed by calipers.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
(b)(4) reported that a pair of wire bending pliers were noted by instrument room staff to have a sharp edge on the device.It is unknown if the device was used in or impacted a surgical procedure prior to the malfunction being noted.There were no adverse events reported due to the use of this device.There is no additional information available.This is report number 1 of 1 for complaint (b)(4).

Brand Name
WIRE-BENDING PLIERS 160MM
Common Device Name
PLIERS,SURGICAL
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6527146
Report Number9680938-2017-10071
Device Sequence Number16365007
Product Code HTC
UDI-Device Identifier10886982198310
UDI-Public(01)10886982198310(10)T942912
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number391.82
Device Lot NumberT942912
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2017
Initial Report FDA Received Date04/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1